Objectives: Triazole antifungal drugs are the mainstay of treatment for patients with chronic pulmonary aspergillosis and are often used as steroid-sparing agents in patients with allergic aspergillosis. Peripheral neuropathy (PN) is a rare but reported side effect of triazole therapy in the acute management of invasive fungal infections, but its incidence during long-term triazole treatment for chronic aspergillosis is unknown. The goal of this study was to determine the incidence of PN in this context.
Patients and methods: A retrospective cohort study was carried out to collect data on all patients with chronic aspergillosis commenced on long-term triazole therapy at the National Aspergillosis Centre in Manchester between 2007 and 2010.
Results: Two hundred and twenty-two patients were commenced on triazole therapy. Ten percent developed PN after an average of 4 months. Seventeen percent of patients taking itraconazole, 9% taking voriconazole and 3% taking posaconazole developed PN. This is the first report of posaconazole-induced PN. Twenty-two episodes of PN presented as numbness or tingling in the extremities, while four episodes presented as predominant leg weakness. The majority of cases were axonal, length-dependent neuropathies that recovered after triazole medication was discontinued. Two patients had non-progressive but irreversible PN. Two patients were diagnosed with mononeuropathies.
Conclusions: A 10% incidence of PN was observed for patients commenced on triazole therapy for chronic aspergillosis. Patients on long-term triazole therapy should be monitored for neurological symptoms. If PN is suspected, diagnosis should include nerve conduction studies, exclusion of other causes and consideration of dose reduction or cessation of therapy.